Oral Meds & Weight Loss/Gain

HMS Sparky
By HMS Sparky Latest Reply 2015-01-13 09:59:31 -0600
Started 2015-01-08 11:02:29 -0600

Hello everyone! I am newly diagnosed with Type II, and I have experienced an incredible amount of frustration in the past 3 weeks! For one, my doctor said that the Metformin I'm taking would help me lose weight. Then, my nutritionist said it would make me gain weight. I don't know which is true, and I'm wondering if it might work differently for each person. If anyone has used the same med, can you let me know what it has/hasn't done for you? Thanks!

9 replies

MaryYouBetcha 2015-01-12 12:16:19 -0600 Report

So this post is about my experience with metformin (mostly) but also has a question halfway down. If anyone would care to answer my question, I would be very grateful or tell me where a better place would be to post the question.

Metformin did a lot to keep my blood glucose in order during a 2-year study I did with the University of Minnesota comparing gastric bypass surgery with intensive medical treatment to lower A1C's in T2 diabetics. My A1C was 6 during the study (which was below their goals although I know not as low as it should have been) down from 10.5 when I started. I was on metformin for two entire years and part of a third. I also had terrible diarrhea for two entire years and part of a third. I had experienced this same thing when I took metformin when I was newly diagnosed many years ago and so had been off the drug since. The study endocrinologist insisted that it couldn't be the metformin causing the diarrhea because I was taking the "extended release" metformin. So we tried changing all of my other medication (took me off of Victoza for instance and tried another cholesterol med). Finally after almost losing my job from not going to work (because I had to be close to a bathroom and I was often incontinent), I had a colonoscopy done (to rule out diverticulitis and crohn's disease). There was nothing wrong. As soon as I received the results, I went to my non-study endo and he took me off of metformin. I haven't had any unexplained diarrhea since (ie I think I had the stomach flu once). My life is transformed! (I really mean that - I could cry just thinking about my life the last three years.)

All that being said, my glucose is now extremely poorly controlled even though my endo and I have been experimenting with my other med (I take glimiperide, Bydureon (weekly Byetta) and Lantus insulin for the D, blood pressure meds, cholesterol meds and two anti-depression meds). I'm back up to 10.5 again. (Don't worry, regular appointments with endo - am going on Thursday.)

NOTE: Here is a question - Is there anything that might work the same way as metformin without that side effect (which is the side effect I had the first time I took it years ago as well)?? I go to my endo frequently (appointment this Thursday) so I would love to get some suggestions. That is my question for the group - please let me know if I should post it somewhere else because I'm new to DC.

So, good medication for controlling bg but watch out for the side effects.

HMS Sparky
HMS Sparky 2015-01-12 20:12:46 -0600 Report

Sorry to hear about the side effects you experienced for so long. I was told that diarrhea might be experienced, and I did experience it for about 2-3 days before it went away. In any event, it was not as bad as what I experienced when I was on Vicodin for arthritis pain. (No longer on it, thank goodness!) I'm not sure if the Metformin is really working well yet; I seem to have high numbers, but since I'm newly diagnosed, I've been told that it may take some time to get used to all this & get the blood glucose down. I am hoping that someone with more experience can suggest something to you, as I would also be interested in the answer. In the meantime, I'm pretty sure I'm re-gaining weight while on the Metformin…

MaryYouBetcha 2015-01-12 20:53:35 -0600 Report

I'm really glad that you can tolerate Metformin because I think it is a very good drug for controlling the high BG's. And thank you for responding to my post. I wish you all the success you can have with your weight loss goals and also with getting those BG #'s down. Keep on sailing forward! :)

HMS Sparky
HMS Sparky 2015-01-13 09:59:31 -0600 Report

Thanks for the good wishes! I also know about depression meds. And, by the way, I started self-testing yesterday. Horrible numbers until I fasted overnight, & was happy to see 176! I'll keep working on it! Best of luck to you, too!

HMS Sparky
HMS Sparky 2015-01-09 13:54:56 -0600 Report

Thanks to everyone for their replies. I am only taking 500 mg of Metformin once a day at the moment. Maybe it will take some time for the weight loss to kick in. Or maybe I'm doing something wrong. This is a tough thing to get used to!

Jibber Jabber
Jibber Jabber 2015-01-09 11:53:48 -0600 Report

I guess NOTHING is 100%…but everything I have read on Metformin has told me it aids in weight loss…and I have had no problems dropping weight since I started taking it..

Pegsy 2015-01-08 15:04:32 -0600 Report

Hi Sparky, welcome aboard! I was diagnosed in the fall of 2012 and I have been on 2000 mg of metformin. I take 1000mg in the morning with breakfast and 1000mg in the evening with dinner. My doctor told me it would help me lose weight and I think it certainly has. Even though I lost quite a bit of weight before I began taking Metformin, I think it accelerated my weight loss. I have lost a total of 92 lbs since the fall of 2011. I reached my goal weight but found that I still needed to lose more and I am, although much more slowly but that's OK. So, in answer to your question, yes, Metformin has helped me lose weight.

haoleboy 2015-01-08 11:23:53 -0600 Report

Hi Sparky, welcome to DC

I have been taking 500 mg of Metformin twice a day for 7 1/2 years and have experienced no side effects and have lost a lot of weight during that time (I credit the weight loss to a low carb diet and a lot of exercise),

Here is a link to a recent article on the risks and benefits of Metformin that you may find interesting: http://bit.ly/1BElMwd